July 23, 2005

Don't Mix Painkillers

Someone I know, a fairly smart and competent person at that, was quite recently rushed to the emergency room throwing up blood.

The reason turned out to be that they were mixing a vicodin prescription with ibuprofen and aspirin while trying to cope with severe pain exacerbated by recent stress. I'm not a doctor (obviously), and therefore this isn't medical advice, but Don't Ever Do This.

The number one cause of sudden gastrointestinal bleeding in the absence of an ulcerous condition is over the counter pain killers. This can be either because the particular person's tolerance has been exceeded, because the dosage is too high, or because of drug mixing.

Tylenol (which is in vicodin, aka hydrocodone ap/ap) should never be mixed with ibuprofen (which is in vicoprofen, aka hydrocodone and ibuprofen), and these should not be mixed with aspirin. None of these should be mixed with any non-steroidal anti-inflammatories (NSAIDs) like naprosyn/naproxen or COX II inhibitors. Narcotic pain medications tend not to have these cross reactions, but they're almost always mixed with some painkiller that's available over the counter.

If you have a prescription for pain medication, or are using over the counter treatments and you're not getting any relief, talk to your doctor before upping the dose or adding to the mix. Pain relief is a legitimate goal of medical care, so step right up and be plain about it.

While I'm on the subject, none of these medications should be mixed with alcohol. And by mixed, I mean that if you take an over the counter pain medication, avoid alcohol for a full day. These drugs are hell on your liver, and taking them in proximity to alcohol is a leading cause of sudden liver failure in otherwise healthy middle-age adults. Narcotic pain medications shouldn't be mixed with alcohol for the reason that they might exaggerate the sedative effect, and depending on the amounts, this could lead to a dangerous loss of consciousness.

Also, if you've ever had reason to take large doses of ibuprofen over a period of multiple days (such as following surgery), be aware that individuals can develop allergies to it. Dizziness is a common sign, along with nausea and disorientation along with other possible symptoms. I've mentioned this before, but it bears repeating considering how much of a surprise it always seems to be to people.

The most important thing to remember though, is that over the counter drugs are not without their risks. They have warning labels for a reason, and the same goes with properly prescribed drugs given to you by your doctor. Tens of thousands of people die every year from prescription drug complications, with many more severely injured. The possible dangers of prescription drugs only highlights the risk of over the counter medications, because many OTC products were formerly prescription-only, or remain so at higher dosages.

So please, please, please take medication seriously. Know the possible side effects of anything you're taking so you can be alert to unusual symptoms. The vast majority of people won't experience serious side effects, and even in those cases permanent damage is atypical, but you can reduce your risk significantly just by taking the time to ask your doctor or pharmacist a few extra questions about drug safety.

Posted by natasha at July 23, 2005 06:39 PM | Health/Medicine/Health Care | Technorati links |
Comments

You can also get Hydrocodone (and Oxycodone, which is the active ingredient in Percocet or Roxicet and which is not the same thing as Oxycontin, but is the same ingredient) as generics that do not contain any Acetaminophen or other additives.

The amount of Acetaminophen they put in Vicodin and Percocet is just insane. If you need to take both, get a prescription for both separately and take each as needed.

You can also take Hydrocodone or Oxycodone along with Ibuprofen or Naproxen or Aspirin if you need to, since they don't have any other additives.

As always, talk it over with your doctor and if your doctor won't discuss it, then it's maybe time to find a new doctor.

I'm glad your friend is okay.

Love,

Hanna

Posted by: Hanna at July 23, 2005 09:09 PM

and somebody else needs to make sure they eat regulary and monitor their blood sugar, and shit.

Posted by: Hubris Sonic at July 24, 2005 01:24 AM

I agree with everything you said (and I am a doctor).

It is particularly bad to take Tylenol after drinking alcohol, especially if you do it repeatedly.

There are hydrocodone/acecaminophen combinations with higher ratios of hydrocodone:acetaminophen than what you get in Vicodin. Norco, for example is 10/325 instead of 5/500.

Daily dosage of acetaminophen should never exceed 4 grams (4000 mg) no matter what the source, and generally should not be over 3 grams.

These facts should be much more widely publicized.

Posted by: Joseph j7uy5 at July 24, 2005 06:49 AM

This is such a sad post because (and I've been an R.N. for 23 years) the Bush attack on doctors prescribing pain meds will mean more and more Americans will be gobbling OTCs. All the Bush people need to do is talk about "drug addiction" and the Dems will roll over and play dead.

Neither your local doctor nor your pharmacist are likely to be much help. These, after all, are the people who solemnly warn you that an antibiotic (anti-flatulent, anti-whatever) "may cause drowsiness". Funny thing, though, they seldom warn you the medication may give you a stroke, cause suicidal depression, or weaken the walls of your coronary arteries.

Walking the fine line between risk management and clinical insanity, I would suggest that for transitory (less than three days) pain you do just what the doctor says. "Most" of us will survive this, no matter how wrong-headed the advice might be. Chronic or disabling pain needs a more aggressive patient-driven approach, which may include keeping a 'pain diary', asking for a referral to a pain clinic, or learning how to live with pain.

Big drug companies make huge profits by demonizing codeine and shutting down the doctors ability to prescribe simple pain relievers. The huge profits mean this situation won't change any time soon, so most of us will profit from learning more about our own bodies and taking the management of our health into our own hands.

Posted by: serial catowner at July 24, 2005 09:08 AM

I can only second serial's comments. This was nicely exposed by John Tierney in the NYT, where he notes that:

"The D.E.A. announced that in two years, there had been 464 OxyContin-related deaths, but most of the victims had taken other drugs, too, so the cause of death was uncertain. Ronald Libby, a political scientist at the University of North Florida, notes that even that figure is a minuscule fraction (0.00008 percent) of the number of OxyContin prescriptions written, and that it's dwarfed by the more than 32,000 people who die in the same period from gastrointestinal bleeding from other painkillers, like aspirin and ibuprofen."

I have a few small quibbles with the post and some of the prior comments. Co-administration of acetaminophen (Tylenol) does not increase the risk of bleeding from NSAIDs. Bleeding from so-called COX-2 selective agents may be less, but this selectivity is lost if aspirin or NSAIDs are also used. Steroids may also be permissive. The use of alcohol and acetaminophen is hazardous - significant toxicity may be seen with doses as low as 2.5 g.

Posted by: gordon at July 25, 2005 03:36 PM

gordon - I'm sure you're right about tylenol not increasing the risk of bleeding from NSAIDs is correct, but it was my understanding that co-administration of tylenol with these other pain medications was potentially hazardous to the liver. I realize reading back that I wasn't very clear about why it shouldn't be mixed with the others, but I think the advice to keep these drugs the heck away from each other still stands.

Update: This post is a spam magnet like nobody's business, so it's being closed for comment.

Posted by: natasha at July 25, 2005 04:39 PM